Drowsiness, feeding problems, and weight loss are a few of the side effects that Valium can potentially cause in breastfed infants. Due to this risk of serious side effects to a nursing baby, it is often recommended that women not breastfeed during treatment with Valium. But because each person's situation is different, you should make sure to talk with your healthcare provider about Valium and breastfeeding for your particular situation.
An Overview of Valium and Breastfeeding
Valium® (diazepam) passes through breast milk and may cause serious problems in a breastfed infant. Therefore, if you have been prescribed Valium and are breastfeeding or thinking of breastfeeding, make sure to let your healthcare provider know.
What Does the Research Say About Valium and Breastfeeding?
In previous studies, Valium was shown to pass through breast milk in humans. Because Valium can cause serious side effects, it is often recommended that women stop breastfeeding while taking Valium. Valium can cause drowsiness, feeding problems, weight loss, and other problems in breastfed infants. If your healthcare provider recommends taking Valium while breastfeeding, be sure to watch for any side effects in your child.
Talking With Your Healthcare Provider About Valium and Breastfeeding
You should talk with your healthcare provider about Valium and breastfeeding. Everyone's situation is different, and your healthcare provider understands your situation best. After considering what you want and expect, as well as your current health situation, you and your healthcare provider can make a shared decision about Valium and breastfeeding for your particular situation.
Written by/reviewed by: Kristi Monson, PharmD;Arthur Schoenstadt, MD
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind.
Site users seeking medical advice about their specific situation should consult with their own physician. Click